Symptoms Of Barbiturate Intoxication: Causes And Treatment

Barbiturates are group of drugs that are mainly used to calm and relax mind and induce sleep. It acts by depressing the central nervous system. Thus they have been used as prescription drugs in emotionally disturbed individuals suffering from insomnia, anxiety, panic attacks etc. However, this drug has potential risk for overdose and abuse since it has been found to be addictive. Thus it is illegal to use the drug without proper medical prescription in most of the countries.

There is a great risk of barbiturate intoxication when a person takes this drug intentionally or accidentally more than the prescribed dose by the physician.

It can sometimes become life threatening. The signs and symptoms of intoxication and overdose are altered sensorium, slurred speech, person seems to be drunk having staggering gait.

Treatment of overdose and intoxication is symptomatic as there is no particular antidote available. The prognosis of barbiturate intoxication and overdose is guarded.

Signs And Symptoms Of Barbiturate Overdose

The signs and symptoms of barbiturate intoxication and overdose are as follows:

  • Altered sensorium
  • Slow and slurred speech
  • Delay in any response
  • Sluggish
  • Poor judgment capabilities
  • Fatigue and drowsiness
  • Coma
  • Shallow respiration
  • Low blood pressure
  • Abnormally low body temperature.
  • Staggering g gait as if the person is drunk.

Continuous abuse of barbiturates can lead to chronic problems such as memory loss, inability to carry out daily activities.

Alertness of the person is decreased and he becomes frequently irritable.

Causes Of Barbiturate Intoxication And Overdose

Barbiturate is primarily used to treat anxiety and sleep related problems. It is also used as a treatment medication for people suffering from seizures. The drug is available only on prescription by a physician in most countries and people taking them as medicine usually do not abuse it.

However, barbiturate is addictive and thus some people may start abusing the drug prescribed to them. Overdose and intoxication can occur as a result of accidental use or intentional use. Taking this drug more than the prescribed amount by the physician may produce symptoms of intoxication and overdose.

Diagnosis And Treatment Of Barbiturate Intoxication

Barbiturate intoxication diagnosis can be made by following methods:

  • Physical examination and evaluation of the person suspected for barbiturate intoxication.
  • Urine test and blood test for barbiturate.
  • ECG test to see if there is an adverse effect on heart.
  • Arterial blood gas measurement.
  • Complete blood count.
  • Blood test to see if the person has taken alcohol.

Intoxication and overdose of barbiturates causes central nervous system depression and respiratory depression. There is no specific antidote available for intoxication of barbiturates. Patient needs to be hospitalized and treated symptomatically.

He will need life support system such as breathing machine and various other measures. A gastric lavage may be done to remove the stomach content. Usually the person requires ICU for constant monitoring of the vital signs. Prognosis of the barbiturate intoxication is guarded.

Be First to Comment

    Leave a Reply

    Your email address will not be published.

    This site uses Akismet to reduce spam. Learn how your comment data is processed.